"Brain Shakes"

Discussion in 'General Parenting' started by Alisonlg, Nov 1, 2007.

  1. Alisonlg

    Alisonlg New Member

    Hello out there!

    I remember reading here a while back about someone mentioning experiencing "brain shakes" during withdrawl from an AD. I was wondering if someone could describe what that felt like and if you've ever had it switching from one AD to another (say Lexapro to Wellbutrin).

    I just went from 10 mg to 5 mg of Lexapro and crossed over to 100mg of Wellbutrin while on 5 mg of Lexapro and am now off Lexapro completely. All week, it has felt like every 30 seconds or so (give or take), someone inside my head is grabbing my brain and jostling it for a second...it makes my face a bit numb and my ears a bit fuzzy and it's only for a second and then it's over....and then about 30 seconds later it happens again. Sometimes just moving my body or my head triggers it and it can be a bit more disorienting then. Does that sounds like the "brain shakes"?

    I also have a cold, so I'm not sure if that's contributing to it or not. Just looking for feedback. Will this pass soon as my body adjusts to the Wellbutrin? Should I call the Dr? I have an appointment next Friday.
     
  2. Hound dog

    Hound dog Nana's are Beautiful

    You, my dear, are having brain shakes.

    I swear it's the weirdest sensation I've ever felt in my life.

    psychiatrist didn't wean you from the first AD while switching you to the welbutrin? ADs you should always be weaning from, never stopped abruptly. The withdrawl from some can be downright horrible.

    It can last from a couple of days to I think someone once told me up to two weeks, depending on the medication and the dose.

    Thankfully mine only lasted about 7 days total.

    Hugs
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I was told it's like electric jolts to the brain. I know that from Paxil/Effexor withdrawal it has been documented to last sometimes for months or years! I'll never go off Paxil. I'm glad it still works for me, but, even if it didn't, I'd have to take a large enough dose to avoid this sensation. It would scare me out of my tree. That's one reason I don't like AD's for kids. Even weaning doesn't always do the trick, some folks have told me. You can find out more about it by putting down "SSRI Withdrawal Syndome" into your search engine. You'll get hits!
     
  4. susiestar

    susiestar Roll With It

    Yup, Brain Shakes.

    They are scary, aren't they? Effexor should be a medication of LAST resort as it is the most likely to cause them. With effexor you can have them if you are ONE HOUR LATE with the next dose. And if you run out or are improperly weaned it can last for a month or more.

    If you are having this problemit means your body is withdrawing from an SSRI/SNRI AD. I did some research when I was on effexor and discovered all of this. My doctor did NOT want to hear anything about it, or acknowledge that it happened. She did say that a few doses of prozac would not hurt me. Several online resources suggested a single 20 mg dose of prozac every week or so while you are going through withdrawal. The prozac is a much longer acting SSRI medication. The brain shakes happen when your brain thinks it needs more of the SSRI medication. Prozac stays around and lets your body come down easier. Effexor has a short half-life as does lexapro. Prozac has a long half life.

    I had the prozac in the house. And I took it. My OB/GYN is the one who explained the half life (amount of time it takes your body to get rid of half of the medication) as the reason it worked. He sees many women who are taken off SSRI/SNRI medications very quickly, and he uses this. Most of them get relief. He not only has a very large private practice, he also has started community free clinics in 2 cities in the last 15 years.

    This OB/GYN learned about the prozac when his wife was being treated for PMS and depression. They switched her off of one medication too quickly and she had problems. So he did research, then talked with a pharmacist buddy (my pharmacist as it happens). There is research to back this up, but many many many docs do not want to believe in the withdrawal.

    PLEASE do NOT take any medication with-o checking with your doctor. There may be very good reasons why this would not help you, or might harm you. Your doctor knows your medical history, hopefully he or she will help you. It never hurts to ask, well not usually.

    I am so sorry you are going through this.

    Susie
     
  5. Alisonlg

    Alisonlg New Member

    Ok...just checking. :wink: Thanks for all of the input and responses!

    I'm sick as a dog with this cold and I get to work tonight, brain shakes and all! I should be amusing to be around! LOL

    I just hope this goes away soon...it's no fun. I think psychiatrist was hoping to avoid as many withdrawl symptoms as possible the way he weaned me and cross added the Wellbutrin in (lowering the Lexapro from 10 to 5 and adding in the Wellbutrin while I was still on 5 of Lexapro)...but it apparently didn't work. Oh well.

    Thanks again, ladies! I appreciate it!
     
  6. bby31288

    bby31288 Active Member

    Oh yeah...had the brain shakes with Lexapro and Effexor XR. Now difficult child has weaned from the Zoloft to Wellbutrin with no problems. I am back on the prozac. Seemed to work the best for me. Good Luck. They can last awhile. I'm sorry you have to go thru this.
     
Loading...